Hail, Clinton
- When
- May 16, 1:10 PM EST
- Where
- Clinton County, 0.49 mi W of West Chazy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.820, -73.510
Penny size hail reported.
A cold front and mid-atmospheric disturbance moved across northern New York during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front and mid-atmospheric disturbance moved across northern New York during the afternoon of May 16th. Scattered thunderstorms developed with a few of them containing hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 12:25 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 125 PM EDT WED MAY 16 2012 .SYNOPSIS... STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA AND INTERACTS WITH AN INCREASINGLY UNSTABLE AIR MASS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT OF SEVERE WEATHER. COOLER AND DRIER WEATHER RETURNS ON THURSDAY...WITH A WARM TREND EXPECTED FOR THE WEEKEND ALONG WITH A CONTINUATION OF THE DRY WEATHER. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 125 PM EDT WEDNESDAY...UPDATE TO INCLUDE SVR TSTORM WATCH 280 UNTIL 01Z ACROSS ENTIRE AREA. REST OF FCST UNCHANGED ATTM. PRIOR DISCUSSION... ONLY MINOR CHANGES TO CLOUDS/TEMPS/WINDS WITH THIS MORNING UPDATE AS REST OF PRECIP FORECAST ON TRACK. SURFACE FRONT STILL NORTH OF PETAWAWA ONTARIO...AND WILL MOVE INTO SAINT LAWRENCE VALLEY EARLY THIS AFTERNOON. VIS SATELLITE SHOWS GENERALLY CLEAR SKIES NEARLY ALL MORNING IN NORTHERN ADIRONDACKS...WITH LAPS SURFACE BASED CAPES ALREADY UP TO 1000-1500 J/KG. AS WESTERN EDGE OF CLOUD SHIELD CLEARS...MORE SUNSHINE IN CHAMPLAIN VALLEY AND REST OF VERMONT WILL INCREASE CAPES SIMILARLY. BEST 0-6KM BULK SHEAR ALIGNED ALONG FRONTAL BOUNDARY AND WEST OF HIGHEST CAPE...HOWEVER STILL SUFFICIENT SHEAR OF GREATER THAN 35 KTS TO GENERATE STRONG TO SEVERE STORMS. INITIAL CONVECTION COULD BE AS EARLY AS 17-18Z...THEN EXPECT AN ORGANIZED LINE AHEAD OF THE FRONT...2-5PM IN NORTHERN NEW YORK AND 4-8 PM IN VERMONT...SAME AS PREVIOUS FORECAST THINKING. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/... AS OF 403 AM EDT WEDNESDAY...UPPER TROUGH AND COLD FRONT WILL EXIT THE AREA DURING THE FIRST PART OF THE NIGHT WITH ANY CONVECTION QUICKLY COMING TO AN END. NORTHWEST FLOW ALOFT DEVELOPS OVER THE AREA LATER TONIGHT AND INTO THURSDAY. DESPITE SUNSHINE ON THURSDAY...TEMPERATURES WILL SLIGHTLY BELOW NORMAL ON THURSDAY. HOWEVER...TEMPERATURES WILL REBOUND ON FRIDAY AS TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL WITH PLENTY OF SUNSHINE EXPECTED AND A CONTINUATION OF THE DRY WEATHER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 403 AM EDT WEDNESDAY...WARM STRETCH OF WEATHER COMING UP FOR THE EXTENDED PORTION OF THE FORECAST. SURFACE RIDGE AND UPPER LEVEL RIDGE WILL BE OVER THE EAST COAST FOR MOST OF THE FORECAST WITH DRY WEATHER AND WARM TEMPS EXPECTED. 850 TEMPS WILL WARM FROM ABOUT 6C ON FRIDAY NIGHT ALL THE WAY TO 16C ON MONDAY. MONDAY LOOKS TO BE THE WARMEST DAY OF THE FORECAST AT THIS TIME...AND WILL BE OVER TEN DEGREES ABOVE NORMAL. A FRONTAL SYSTEM WILL BRING THE FIRST CHANCE FOR SHOWERS MONDAY NIGHT INTO TUESDAY...THOUGH NOT DEEP LAYER MOISTURE OR STRONG DYNAMICS WITH THIS FEATURE. ABOVE NORMAL TEMPERATURES PERSIST THROUGH THE WHOLE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... THROUGH 12Z THURSDAY...MIST/FOG AND CEILINGS LIFT THIS MORNING WITH RETURN OF SUNSHINE AND TURBULENT MIXING. WINDS INCREASE TO AROUND 10 KNOTS WITH SOME GUSTS INTO THE LOW TEENS FOR THE VALLEY LOCATIONS BY 14Z...SOUTHERLY WINDS INCREASE THROUGH THE DAY AS MIXING INCREASES AND FASTER WINDS ALOFT MIX TO THE SURFACE. MSS WILL HAVE EVEN GUSTIER CONDITIONS WITH GUSTS INTO THE LOW 20S IN THE AFTERNOON AS THE SURFACE PRESSURE GRADIENT TIGHTENS AHEAD OF A RELATIVELY STRONG SURFACE TROUGH. A SURFACE TROUGH WITH FAVORABLE DYNAMICS THAT WILL INCREASE ITS POTENCY MOVES INTO THE REGION FROM THE NORTHWEST AHEAD OF A STRONG VORTICITY MAXIMUM. EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS TO FORM AHEAD AND ALONG THE BOUNDARY. BULK SHEAR INCREASES THROUGH THE DAY AND SOME OF THESE STORMS WILL BECOME MORE ORGANIZED AND MAY BECOME SEVERE. INITIALLY STORM CELLS WILL BE MORE ISOLATED...BUT LATER IN THE AFTERNOON IT IS EXPECTED THAT MORE LINEAR STRUCTURES WILL BE FAVORED DUE TO STRONG FLOW ALOFT. HAVE INCLUDED STORM THREAT IN TAFS AS TSRA FOR TWO HOURS AT EACH TAF SITES EXPECT THE STORMS/LINE TO MOVE THROUGH THE AREA BY 00Z THURSDAY. STORMS WILL BEGIN AFTER ABOUT 18Z AND MOVE FROM WEST TO EAST ACROSS THE AREA...ENDING BY 00Z. THEREAFTER WINDS WILL BECOME NORTHWEST AND SKIES SCATTER OUT FOR THE OVERNIGHT PERIOD. POSSIBLE AREAS OF FOG/MIST OVERNIGHT WHERE THERE WERE SHOWERS AND THUNDERSTORMS. OUTLOOK 12Z THURSDAY THROUGH SUNDAY...VFR ANTICIPATED FOR 12Z THURSDAY THROUGH SUNDAY UNDER HIGH PRESSURE. && .MARINE... AS OF 403 AM EDT WEDNESDAY...LAKE THUNDERSTORM AND LAKE WIND ADVISORIES ARE IN EFFECT THIS AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE ACROSS THE LAKE DURING THE LATE AFTERNOON AND EVENING HOURS...WITH A LINE OF STORMS EXPECTED JUST AHEAD OF IT. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. WINDS WILL GENERALLY BE SOUTH 15 TO 25 KNOTS...SHIFTING NORTHWEST AND ABATING THIS EVENING INTO TONIGHT AS THE FRONT CLEARS EAST. WAVES 2 TO 4 FEET THIS AFTERNOON WITH A MODERATE CHOP ON THE OPEN LAKE THROUGH LATE AFTERNOON...SLOWING ABATING TONIGHT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...JMG/HANSON SHORT TERM...EVENSON LONG TERM...NEILES AVIATION...NEILES MARINE...JMG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 147 PM EDT WED MAY 16 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-171800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 147 PM EDT WED MAY 16 2012 ...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT WGH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1156 AM EDT WED MAY 16 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-161900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1156 AM EDT WED MAY 16 2012 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED FOR THE NORTH COUNTRY... STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL WILL DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL FORM IN THE SAINT LAWRENCE VALLEY BY EARLY AFTERNOON...MOVE EAST ACROSS NORTHERN NEW YORK...AND REACH VERMONT BY MID TO LATE AFTERNOON. THE THUNDERSTORMS WILL EVENTUALLY EXIT VERMONT IN THE EVENING... SHORTLY AFTER SUNSET. PREPARE FOR STRONG TO SEVERE THUNDERSTORMS TODAY...ESPECIALLY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED. PAY ATTENTION TO THE WEATHER... AND SEEK SHELTER AS STORMS APPROACH. HANSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT WED MAY 16 2012
NYZ028-030-031-VTZ001-161830-
EASTERN CLINTON NY-GRAND ISLE VT-SOUTHERN FRANKLIN NY-
WESTERN CLINTON NY-
129 PM EDT WED MAY 16 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL FRANKLIN...
NORTHERN CLINTON AND WEST CENTRAL GRAND ISLE COUNTIES...
AT 127 PM EDT...A STRONG THUNDERSTORM WAS NEAR MERRILL...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ELLENBURG MOUNTAIN...ELLENBURG CENTER...ELLENBURG...ELLENBURG
DEPOT...IRONA...JERICHO...ALTONA...MOOERS FORKS...SCIOTA...MOOERS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4483 7331 4466 7400 4483 7410 4501 7364
4502 7343
LOCONTOThe Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
5 hail. Local standard time, as filed.
Penny size hail reported.
Quarter size hail reported.
Quarter size hail reported.
Quarter size hail reported by mail carrier along route.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375567, 375568, 375569, 375570, 375571.